Texas, 2023Damaging Wind in Texas, December 23, 2023
December 23, 2023 · NWS LUB · 1 event in 1 county or zone
A powerful storm system affected West Texas during the day of the 23rd. Lift and moisture from an approaching system, interacting with abundant levels of low-level Gulf of Mexico moisture, supplied abundant clouds and scattered showers, even a few rumbles of thunder during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system affected West Texas during the day of the 23rd. Lift and moisture from an approaching system, interacting with abundant levels of low-level Gulf of Mexico moisture, supplied abundant clouds and scattered showers, even a few rumbles of thunder during the morning hours. However, an increase in instability provided the fuel for more robust thunderstorm develop as thrust of the upper level system moved across South Plains region late in the afternoon into the evening. A Texas Tech University West Texas mesonet site near Friona (Parmer County) recorded a severe thunderstorm wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 23, 2:10 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 23, 2:10 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
210 PM CST Sat Dec 23 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 203 PM CST Sat Dec 23 2023
A broad conveyor of elevated moist ascent continued to feed north
over the region early this afternoon in advance of a tightly wound
upper low about 120 miles west of ABQ. Abnormally rich moisture with
widespread dewpoints in the 50s and PWATs around 220 percent of
normal were maintaining a widespread shield of stratus, although
visible satellite shows an axis of clearing along the TX-NM border
where temps were pushing 60 degrees. LAPS analysis within this
narrow corridor shows SBCAPEs approaching 1000 J/kg with little CIN,
although this is likely too optimistic based on the lack of agitated
cumulus compared to farther south near the Upper Trans-Pecos where
surface parcels are more unstable. Extrapolation from satellite
suggests our window for strongest ascent will accompany the leading
edge of best height falls currently moving across southeast NM. Even
though subsidence/reduced PoPs will increase well in advance of this
feature, ascent should perk up sharply from 3-5 PM along the TX-NM
border as this forcing arrives. Models are in good agreement that
this strong and linear ascent will fuel a narrow squall line on the
Caprock through early this evening before racing into the Rolling
Plains later this evening. Prospects for severe across our domain
remain conditional in light of anorexic CAPE profiles and moist low
levels (poor DCAPE) compared to areas farther S-SW in the Permian
Basin and Trans-Pecos, so will omit severe mention from the grids.
Convection should sweep out of our eastern zones around midnight
well ahead of a Pacific cold front and drier westerly flow through
daybreak. A stronger front with blustery N winds then rushes south
through the day on Christmas Eve which should keep highs below
normal in most areas. Opted for a blend of the cooler CONSSHORT
highs tomorrow as the NBM continues to look too optimistic given the
degree of cold advection.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 203 PM CST Sat Dec 23 2023
The second, stronger cold front will be well south of the FA by
tomorrow evening and will funnel in cooler temps. Christmas morning
lows will be in the 20s across most of the FA with low 30s across
our far eastern counties, and highs will be in the mid to upper 40s
under clear skies. The upper low bringing tomorrow's cold front will
become quasi-stationary over the Central Plains Christmas Day before
pushing into the Midwest by Thursday. This will keep surface winds
out of the north to northwest through much of the week while upper
level subsidence keeps skies across the region mostly clear.
Northerly surface winds will keep temps in the 50s across the region
through Thursday. Models are in agreement with bringing a cold front
southward by late week as an upper shortwave rotates around the
western edge of the upper low, which is over Ontario/Quebec by this
time.
&&
.AVIATION...
(18Z TAFS)
Issued at 1058 AM CST Sat Dec 23 2023
Main change with the TAF set was to keep MVFR ceilings the
predominant layer at LBB and PVW, with IFR layers confined to
CDS. Following scattered SHRA/TS this afternoon, regional
satellite and radar trends support a more definitive round of TS
reaching LBB and PVW closer to 00Z before reaching CDS around 03Z.
Drier W-SW winds overnight will scour out any lingering low clouds
while restoring VFR.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...93
LONG TERM....51
AVIATION...93
Hazardous weather outlook, Dec 23, 10:04 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1004 AM CST Sat Dec 23 2023
TXZ021>044-241615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1004 AM CST Sat Dec 23 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A few strong to severe thunderstorms are possible later this
afternoon and evening. Wind gusts near 60 mph and marginally severe
hail are the greatest hazards. A brief tornado is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Dec 23, 2:50 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Lubbock TX
250 PM CST Sat Dec 23 2023
TXZ021-027-232130-
Bailey TX-Parmer TX-
250 PM CST Sat Dec 23 2023
...Strong thunderstorms will impact portions of Bailey and Parmer
Counties through 330 PM CST...
At 249 PM CST, radar was tracking strong thunderstorms along a line
extending from 20 miles north of Clovis to 30 miles south of
Clovis. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Muleshoe, Friona, Bovina, Farwell, Needmore, Progress, Oklahoma Lane,
Lariat, Rhea, Muleshoe Wildlife Refuge, and West Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10261 3394 10262 3384 10305 3475 10304
TIME...MOT...LOC 2049Z 234DEG 37KT 3459 10321 3385 10322
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MCZSpecial weather statement, Dec 23, 3:13 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lubbock TX
313 PM CST Sat Dec 23 2023
TXZ033-034-039-040-232145-
Terry TX-Hockley TX-Cochran TX-Yoakum TX-
313 PM CST Sat Dec 23 2023
...A strong thunderstorm will impact portions of southeastern
Cochran, northwestern Terry, southwestern Hockley and northeastern
Yoakum Counties through 345 PM CST...
At 312 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Plains, moving northeast at 40 mph. A wind gust to 52
mph was measured by a West Texas Mesonet located near Plains with
this storm.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar and West Texas Mesonet indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Sundown and Locketville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3310 10275 3328 10288 3360 10245 3334 10224
TIME...MOT...LOC 2112Z 230DEG 36KT 3323 10270
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MCZSpecial weather statement, Dec 23, 3:27 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Lubbock TX
327 PM CST Sat Dec 23 2023
TXZ021-022-027-028-232230-
Bailey TX-Castro TX-Parmer TX-Lamb TX-
327 PM CST Sat Dec 23 2023
...Strong thunderstorms will impact portions of eastern Bailey,
eastern Parmer, Castro and northern Lamb Counties through 430 PM
CST...
At 326 PM CST, a line of strong thunderstorms extended from 5 miles
west of Summerfield to 4 miles northwest of Muleshoe Wildlife
Refuge. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Muleshoe, Dimmitt, Friona, Olton, Hart, Earth, Sudan, Summerfield,
Needmore, Easter, Lazbuddie, Progress, Black, Nazareth, and
Springlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10205 3412 10210 3392 10291 3475 10280
TIME...MOT...LOC 2126Z 244DEG 35KT 3477 10260 3398 10281
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MCZThunderstorm Wind, Parmer
- When
- December 23, 3:29 PM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
A Texas Tech University West Texas mesonet site near Friona measured a severe wind gust of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, December 23, 20232 injured · $49,000 · 3 events
- Winter Weather in Wyoming, December 23 to 24, 20235 events
- Winter Weather in Colorado, December 23 to 24, 20234 events
- Hail and Damaging Wind in Texas, December 23, 202361 kt wind · 4 events
- Dense Fog in California, December 23 to 24, 20234 events
- Heavy Snow and High Wind in Alaska, December 23 to 24, 202374 kt wind · 3 events
- Winter Weather in New York, December 23, 20233 events
- Dense Fog in Colorado, December 23, 20233 events
- Winter Storm and High Wind in Wyoming, December 23 to 24, 202353 kt wind · 3 events
- Hail in Texas, December 23, 20230.75 in hail · 2 events
- High Wind in South Dakota, December 23 to 24, 202355 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145482.